Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 291, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 25, 2024, 4:53 PM CDT for 6 counties in Missouri. It was in force for 52 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2024, 4:53 PM CDT (21:53 UTC)
- Expired
- Jun 25, 2024, 5:45 PM CDT
- In force
- 52 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Audrain County, MO, Lincoln County, MO, Monroe County, MO, Montgomery County, MO, Pike County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 68 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 5:12 PM CDT | TSTM WND DMG | Vandalia, MO | A few large trees and limbs down in Vandalia. |
| Jun 25, 5:18 PM CDT | TSTM WND DMG | Vandalia, MO | A few large mature trees blown down. Several tree limbs have knocked down power lines. |
| Jun 25, 5:40 PM CDT | TSTM WND DMG | Laddonia, MO | Roof blown off trailer. Tree limbs blown down. |
| Jun 25, 5:44 PM CDT | TSTM WND DMG | 5 N Martinsburg, MO | *** 1 FATAL *** An old, dilapidated barn was destroyed along Highway 54. A fatality occurred from an individual seeking shelter in the barn prior to its destruction. |
| Jun 25, 5:49 PM CDT | TSTM WND DMG | Wellsville, MO | 5 inch tree limbs down. No power in town. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1724 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
139
WUUS53 KLSX 252153
SVRLSX
MOC007-113-137-139-163-173-252245-
/O.NEW.KLSX.SV.W.0291.240625T2153Z-240625T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
453 PM CDT Tue Jun 25 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southern Ralls County in northeastern Missouri...
Northern Lincoln County in east central Missouri...
Eastern Audrain County in central Missouri...
Northern Montgomery County in east central Missouri...
Southeastern Monroe County in northeastern Missouri...
Pike County in northeastern Missouri...
* Until 545 PM CDT.
* At 453 PM CDT, severe thunderstorms were located over mainly rural
areas of Ralls and Pike counties0 , moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Laddonia and New Hartford around 500 PM CDT.
Eolia around 505 PM CDT.
Other locations in the path of these severe thunderstorms include
Buell, Davis and Bellflower.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3910 9068 3899 9119 3899 9126 3897 9126
3892 9149 3947 9191 3958 9135
TIME...MOT...LOC 2153Z 313DEG 37KT 3935 9121 3928 9169
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jaja2 follow-up statements
941
WWUS53 KLSX 252229
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
529 PM CDT Tue Jun 25 2024
MOC137-252239-
/O.CAN.KLSX.SV.W.0291.000000T0000Z-240625T2245Z/
Monroe MO-
529 PM CDT Tue Jun 25 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 3934 9181 3934 9172 3935 9172 3939 9133
3910 9068 3899 9119 3899 9126 3897 9127
3892 9149
TIME...MOT...LOC 2229Z 309DEG 18KT 3928 9114 3921 9162
$$
MOC007-113-139-163-173-252245-
/O.CON.KLSX.SV.W.0291.000000T0000Z-240625T2245Z/
Ralls MO-Lincoln MO-Audrain MO-Montgomery MO-Pike MO-
529 PM CDT Tue Jun 25 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN RALLS COUNTY IN NORTHEASTERN MISSOURI...NORTHERN
LINCOLN COUNTY IN EAST CENTRAL MISSOURI...EASTERN AUDRAIN COUNTY IN
CENTRAL MISSOURI...NORTHERN MONTGOMERY COUNTY IN EAST CENTRAL
MISSOURI AND SOUTHWESTERN PIKE COUNTIES IN NORTHEASTERN MISSOURI...
At 529 PM CDT, severe thunderstorms were located along a line
extending from near Bowling Green to near Laddonia, moving southeast
at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Hartford and Eolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3934 9181 3934 9172 3935 9172 3939 9133
3910 9068 3899 9119 3899 9126 3897 9127
3892 9149
TIME...MOT...LOC 2229Z 309DEG 18KT 3928 9114 3921 9162
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Maples428
WWUS53 KLSX 252246
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
546 PM CDT Tue Jun 25 2024
MOC007-113-139-163-173-252254-
/O.EXP.KLSX.SV.W.0291.000000T0000Z-240625T2245Z/
Ralls MO-Lincoln MO-Audrain MO-Montgomery MO-Pike MO-
546 PM CDT Tue Jun 25 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RALLS COUNTY IN
NORTHEASTERN MISSOURI...NORTHERN LINCOLN COUNTY IN EAST CENTRAL
MISSOURI...EASTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...NORTHERN
MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI AND SOUTHWESTERN PIKE
COUNTIES IN NORTHEASTERN MISSOURI WILL EXPIRE AT 545 PM CDT...
The storms which prompted the warning have moved out of Ralls, Pike,
and Audrain Counties. The area impacting Lincoln County has
weakened. A new warning has been issued for northern Montgomery
County. Therefore, the original warning will be allowed to expire.
&&
LAT...LON 3934 9181 3934 9172 3935 9172 3939 9133
3910 9068 3899 9119 3899 9126 3897 9127
3892 9149
TIME...MOT...LOC 2244Z 313DEG 37KT 3917 9099 3910 9147
$$
MaplesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:33 PM CDT, 1 hour 20 minutes earlier. Its key messages:
- Dangerous levels of heat will continue through early this evening for portions of the area, as heat index values climb to around 105 degrees. A Heat Advisory remains in effect through this evening where confidence is highest in these values and impacts.
- Scattered to numerous thunderstorms are expected this evening and/or overnight. A few of these storms may become strong to severe, with the main threat being damaging wind gusts.
Area forecast discussion, Jun 25, 3:33 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
333 PM CDT Tue Jun 25 2024
.KEY MESSAGES...
- Dangerous levels of heat will continue through early this
evening for portions of the area, as heat index values climb to
around 105 degrees. A Heat Advisory remains in effect through
this evening where confidence is highest in these values and
impacts.
- Scattered to numerous thunderstorms are expected this evening
and/or overnight. A few of these storms may become strong to
severe, with the main threat being damaging wind gusts.
&&
.SHORT TERM... (Through Wednesday)
Issued at 332 PM CDT Tue Jun 25 2024
A cold front is currently stretched west to east across Iowa and far
northern Illinois. Convection just ahead of the front from this
morning has maintained itself into the afternoon and formed several
outflow boundaries that are moving southward over the CWA. South of
the front and outflows is a hot airmass with widespread temperatures
in the mid to upper 90s, with locations within the St. Louis metro
currently around 100 degrees. With dew points in the upper 60s to
low 70s, this heat has yielded 3,000+ J/kg of SBCAPE per recent SPC
mesoanalysis. While this amount of instability ahead of outflow
boundaries and among ongoing convection is concerning, 0-6 km bulk
shear remains relatively weak (20 kts or less), leading to updrafts
being mostly short-lived baring an organized cold pool. Given the
inverted "V" seen in local soundings among models and ACARS out of
Lambert Airport (KSTL), damaging wind gusts continue to be the
primary concern with any convection this afternoon. While severe
hail (1" in diameter) is possible, the freezing level and warm low-
level temperatures will likely make it quite difficult for severe-
size hail stones to reach the surface. This threat will be mostly
confined to west-central Illinois in the near this afternoon.
A complicated convective scenario remains for this evening and
tonight across the area. Currently, a weak shortwave/MCV is drifting
eastward toward the CWA across western Missouri. There is a low
chance that this feature may produce isolated convection across
portions of central and eastern Missouri late this afternoon and
evening, and if this occurs, the primary threat would be damaging
wind gusts. Additional convection is expected along the cold front
later tonight as it sags further southward toward the area.
Instability will have decreased, but still be on the order of
around 1,500 J/kg for MUCAPE. Shear will remain weaker at around 20
kts, leading to multicell convection that CAMs show congealing
across Iowa and moving south-southeastward toward the CWA as an MCS.
This round of convection has the greatest chance to be strong to
severe where it tracks, with the main threat being damaging wind
gusts. CAMs have varied with the track and timing of this MCS,
though at least have been consistently trending slower with the
system. Current thinking is that it will move into the CWA around
3am and exit through Wednesday morning.
The front will slowly move through and exit the CWA in the wake of
the convection tomorrow morning, with northerly low-level flow
advecting cooler air into the CWA. This, paired with lingering cloud
cover for portions of the area, will keep temperatures relatively
cooler CWA-wide, with afternoon temperatures remaining in the mid to
upper-80s.
Elmore
&&
.LONG TERM... (Thursday through Next Tuesday)
Issued at 332 PM CDT Tue Jun 25 2024
The consensus among ensemble clusters and deterministic guidance is
that upper-level ridging will gradually build back into the Middle
Mississippi Valley on Thursday. As a result, high pressure at the
surface will shift eastward, causing low-level flow to become
increasingly southerly-southeasterly. While the more
southeasterly component of the winds does not support robust warm-
air advection, a majority of global ensemble members show 850 mb
temperatures rising by a couple of degrees through the day,
climatologically favoring a slight bump in temperatures at the
surface compared to Wednesday mainly along and south of I-70.
The upper-level ridge builds further into the region on Friday as a
trough digs across the Northern Plains. Upper-level flow over the
Middle Mississippi Valley will become increasingly southwesterly,
and the previously mentioned surface high will continue to shift
eastward. Low-level flow will become more southerly, advecting
warmer air into the region and pushing 850 mb temperatures to at
least 20 degrees C (roughly the 25th percentile of ensemble
guidance). The result will be a return of surface temperatures in
the low to mid-90s. However, a potential limiting factor to this
heat is convection during the day associated with a shortwave
traversing the northern periphery of the ridge. If this convection
and/or convective debris passes through the CWA, we could see
resulting temperatures 5-10 degrees cooler than currently forecast.
Guidance consensus is that a cold front associated with the main
upper-level trough will move through the region sometime Saturday as
the trough traverses the Upper-Midwest. At this lead time, spread is
understandably large in the timing of this front. If the front is
quicker, temperatures on Saturday may only top out in the low to mid-
80s. If the front is slower, temperatures may reach the low to mid-
90s. Regardless, quasi-zonal to northwesterly flow aloft and
northerly surface flow behind the front will keep temperatures
cooler for at least Sunday before ridging builds back in to the
region early next week, marking the return of a period of heat.
Elmore
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1220 PM CDT Tue Jun 25 2024
A complicated scenario is expected this TAF period, with multiple
rounds of thunderstorms possible at all local terminals.
Currently, thunderstorms are ongoing over portions of northeastern
Missouri and west-central Illinois, impacting the area around
KUIN. These thunderstorms are expected to sink southward this
afternoon - possibly impacting KSUS, KSTL, and/or KCPS. However,
confidence in impacts at these terminals is low at this time.
Another round of storms is expected overnight, but the timing is
uncertain. The current timing in the TAFs represent the window in
which confidence is highest in impacts. However, each of the local
terminals could experience multiple rounds overnight, potentially
sooner and/or later than currently indicated. Main concerns for
impacts to any local terminals with thunderstorms is reductions in
visibility, lightning, and gusty winds. Thunderstorm chances are
expected to diminish late tomorrow morning.
Elmore
&&
.CLIMATE...
Issued at 353 AM CDT Mon Jun 24 2024
With hot temperatures forecast, here are some of the daily high
temperature records:
MON JUN 24 TUE JUN 25
ST LOUIS 102 in 1988 102 in 1954
COLUMBIA 103 in 1988 102 in 1988
QUINCY 99 in 1988 102 in 1931
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Clinton IL-
Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jun 25, 3:39 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 339 PM CDT Tue Jun 25 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-262045- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 339 PM CDT Tue Jun 25 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Hot and humid conditions are producing heat index values of 105 and higher across parts of central and eastern Missouri as well as southwest Illinois. Please see the Heat Advisory product for details. Thunderstorms are expected across portions of the area through tonight. A few storms will be capable of primarily damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms across portions of the area Wednesday morning and at times Friday through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of wind damage or hail to NWS St. Louis. Elmore
In the hours before
Local storm report, Jun 25, 2:57 PM CDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
257 PM CDT Tue Jun 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM Tstm Wnd Dmg Versailles 39.89N 90.66W
06/25/2024 Brown IL Emergency Mngr
EM reported power poles and trees down over
the north side of town. Time estimated from
radar.
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 5:01 PM CDT | Severe Thunderstorm Warning | LSX | Boone | 44 min |
| Jun 25, 5:24 PM CDT | Severe Thunderstorm Warning | LSX | Boone | 66 min |
| Jun 25, 5:44 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 46 min |
| Jun 25, 5:51 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Moniteau | 39 min |
| Jun 25, 6:07 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Warren | 38 min |
| Jun 25, 6:10 PM CDT | Flash Flood Warning | LSX | Audrain, Monroe, Pike, Ralls | 3 hr |
| Jun 25, 6:17 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.